Xanax Overdose – Biggest Player In The Benzo Epidemic


Call 911 Immediately If Someone Shows ANY Signs Of An Overdose

Alprazolam is the generic drug name for Xanax. It is in a class of drugs known as benzodiazepines. Benzodiazepines enhance the GABA receptor, and the results can cause a sedative, muscle relaxant effect.

Despite the dangers and death associated with Alprazolam, America continues its running love affair with benzodiazepines.

  • In 2012 nearly 40% of people in the U.S. had a prescription for a benzodiazepine.
  • According to the government’s National Institute on Drug Abuse (NIH), “between 1996 and 2013, the number of adults who filled a benzodiazepine prescription increased by nearly 70%, from 8.1 million to 13.5 million.”

As a result of their immense popularity, the number of benzodiazepine overdoses increases at a heart-stopping pace.

Overdoses involving benzodiazepines went from 1,135 in 1999 to 8,791 in 2015. That is a 775% increase.

Tolerance is a significant factor in overdosing on benzodiazepines. Some users feel the need to take more than the prescribed amount to achieve effective results. It is often how Xanax misuse can lead to abuse, and addiction especially when mixed with other drugs resulting in an overdose.

According to Dr. Gary Reisfield, professor of psychiatry at the University of Florida, he explained to CNN News;

  • “The risk of overdose and death from benzodiazepines themselves is generally low-to-moderate in otherwise healthy adults. Mixing alcohol or opioids with drugs like Xanax increases their lethality.”

The amount of Xanax to overdose varies depending on the person’s tolerance, health, age, gender, and length of the ingestion period.

For otherwise healthy adults, the maximum daily dose of Xanax is not to exceed more than 4 mg. However, in extreme cases, physicians sometimes may prescribe 10 mg a day. Based on 10mg being an excessive dosage, anything even close to 10mg would be considered in the “danger zone” for an overdose.

Signs and Symptoms

The signs and symptoms of a Xanax overdose might include some or all of the following:

    • Confusion, slurred speech, and slow reflexes
    • Tremors decreased coordination and uncontrolled physical movements.
    • Rapid heartbeat
    • Chest pains
    • Difficulty breathing
    • Hallucinations

According to the CDC, Alprazolam (Xanax) consistently ranks among the top 5 drugs causing death in the United States.

As a result, overdose deaths from benzodiazepine drugs like Xanax increased from 1,100 in ’99 to almost 9,000 in 2015, an over 800% increase. So it is according to findings published in The New England Journal of Medicine.

Xanax alone does not cause many fatal overdoses. However, combining it with other drugs, including alcohol, is when it becomes potentially deadly.

There are far too many Xanax stories that involve fatal overdose. But, unfortunately, the public only hears about celebrities, like Heath Ledger, Amy Winehouse, or Whitney Houston, who passed away, at least in part, because of benzodiazepines.

No Narcan

There is no Narcan type of overdose-reversing medication available for benzodiazepines, such as Alprazolam, for opioids.

Combining stimulants that suppress the central nervous system, such as opioids or alcohol, with Xanax is exponentially dangerous.

The National Institute on Drug Abuse reports that around 30 percent of opioid-related overdoses involve a person using a benzodiazepine at the same time. Both substances can slow heart rate and breathing to dangerous levels, causing seizures, coma, and even death.

When opioids and benzodiazepines are combined, it spells trouble since both drugs sedate and suppresses breathing which is the cause of most overdose fatalities. It can also seriously impair cognitive functioning.

According to the government’s National Institute on Drug Abuse (NIH)

    • “More than 30 percent of overdoses involving opioids also involve benzodiazepines…”
    • In 2015, 23 percent of people who died of an opioid overdose also tested positive for benzodiazepines.

A cohort study in North Carolina found that the overdose death rate among patients receiving both types of medications was ten times higher than those only receiving opioids.

Withdrawal

Long-term use comes with a seriously uncomfortable Benzodiazepines withdrawal that includes symptoms like:

    • Insomnia, muscle aches, and stiffness
    • Respiratory issues and irregular heart palpitations
    • Diarrhea, nausea, and vomiting
    • Severe mood swings
    • Heightened depression, anxiety, and panic attacks

Fear of these symptoms can keep people on benzodiazepines much longer than necessary. Therefore, a physician should monitor treatment for “benzo” addiction as it might take weeks before the brain can regulate itself without triggering intense cravings.

Seniors

According to NPR, The American Geriatrics Society lists benzos as “inappropriate” for use in the elderly because of their potential for adverse drug interactions.

In older people, benzos also heighten the risk of falls and can hamper memory. These are problems that naturally occur due to aging, and adding benzodiazepines to the mix might only cause these issues to be more pronounced and dangerous.